Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 146, NWS Milwaukee, WI

August 4, 2008Dodge County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 4, 2008, 1:32 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2008, 1:32 PM CDT (18:32 UTC)
Expired
Aug 4, 2008, 2:00 PM CDT
In force
28 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Dodge County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 32 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2467 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:43 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 3:43 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CDT MON AUG 4 2008

FORECAST FOCUS ON CONVECTION THROUGH TUESDAY.

LATEST WATER VAPOR IMAGERY INDICATED A FLATTENING UPPER LEVEL RIDGE
OVER THE UPPER MIDWEST...WITH AN EMBEDDED VORTICITY MAXIMUM
LOCATED OVER CENTRAL MINNESOTA. THIS FEATURE COMBINING WITH 30
KNOT PLUS LOW LEVEL JET NOSE AND ELEVATED INSTABILITY TO DRIVE
CONVECTION OVER SOUTHWEST TO CENTRAL WISCONSIN. AT THE SURFACE...A
WARM FRONT WAS LOCATED FROM A WEAK SURFACE LOW IN NORTH CENTRAL
IOWA SOUTHEAST ACROSS EASTERN IOWA AND WESTERN ILLINOIS.

.SHORT TERM...TODAY THROUGH TUESDAY...

CURRENT CONVECTION TRYING TO TAKE A SOUTHEASTWARD TURN...AS SEEN
IN LATEST RADAR LOOPS. REFLECTIVITY ALSO SHOWING MORE OF A LINEAR
STRUCTURE TO IT. METARS FROM KLSE AND KVOK SHOWING WIND GUSTS
BETWEEN 35 AND 40 KNOTS WITH THE OUTFLOW FROM THESE STORMS. LOCAL
HIGH RESOLUTION MODELS NOT HANDLING CURRENT CONVECTION WELL. GIVEN
THE EAST SOUTHEAST MID TO UPPER LEVEL FLOW OVER SOUTHERN
WISCONSIN...WOULD EXPECT THESE STORMS TO FOLLOW THIS DIRECTION
INTO THE MORNING HOURS.

AREA RUC SOUNDINGS SHOW A GOOD AMOUNT OF ELEVATED CAPE...AROUND
2000 TO 3000 J/KG ACROSS MOST OF THE AREA. EFFECTIVE SHEAR VALUES
OF 30 TO 40 KNOTS ALSO INDICATED BY THE RUC...WHICH WOULD INDICATE
SOME SEVERE POTENTIAL WITH THESE STORMS. STRONG STRAIGHTLINE WINDS
WOULD BE THE MAIN HAZARD...WITH DCAPE VALUES OF 1000 TO 1300 J/KG
IN PORTIONS OF THE AREA. WILL MENTION SCATTERED THUNDERSTORMS IN
THE NORTHERN HALF OF THE FORECAST AREA FOR NOW...AND CHANCES IN
THE SOUTH.

THIS CONVECTION SHOULD MOVE OUT OF THE AREA BY MID MORNING. LOW
STRATUS DECK HAS FORMED UNDER THE TEMPERATURE INVERSION ACROSS
MOST OF THE AREA AND TO THE NORTH AND WEST. AREA FORECAST
SOUNDINGS FROM THE NAM/GFS/RUC TRY TO MIX OUT THIS LAYER THIS
MORNING...THOUGH SOMETIMES MODELS TOO AGGRESSIVE WITH THIS MIXING.
WILL TREND TO PARTLY SUNNY SKIES BY AFTERNOON...BUT WOULD NOT BE
SURPRISED TO SEE CLOUDS HANGING AROUND. THIS WILL LIMIT THE AMOUNT
OF WARMING AND SUBSEQUENT HIGHS FOR TODAY.

SURFACE AIR PARCEL TRAJECTORY FORECAST BRINGS AIRMASS FROM
NORTHEAST MISSOURI INTO THE AREA TODAY...WHERE HIGHS YESTERDAY
WERE IN THE LOWER 90S. WILL CUT BACK HIGHS TO THE LOWER TO MID 80S
WITH THE EXPECTED CLOUDS. IF THE CLOUDS STICK AROUND ALL
DAY...WOULD HAVE TO CUT BACK EVEN MORE ON HIGHS.

WARM FRONT SLOWLY BECOMES ORIENTED EAST TO WEST ACROSS THE AREA AS
A STATIONARY FRONT LATER TODAY. THIS BOUNDARY THEN RETREATS INTO
NORTHERN ILLINOIS TONIGHT...BEFORE PUSHING TO THE SOUTH AS A COLD
FRONT ON TUESDAY. LOW LEVEL JET POINTS MORE INTO NORTHERN ILLINOIS
TONIGHT...THOUGH FAIRLY CLOSE TO SOUTHERN WISCONSIN.

MEAN LAYER CAPES INCREASE TO 2000 TO 3000 J/KG LATER TODAY...THOUGH
THAT IS ASSUMING LOW CLOUDS DISSIPATE BY AFTERNOON. EFFECTIVE
SHEAR VALUES ALSO EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. THE
INSTABILITY IS GUARDED BY A LARGE CAPPING INVERSION OF AROUND
200 J/KG. SO...NOT SURE IF ADDITIONAL WIDESPREAD CONVECTON WILL
OCCUR WITH THE FRONTAL BOUNDARY THIS AFTERNOON. IF IT
DOES...SEVERE WEATHER WOULD BE POSSIBLE. CHANCE POPS WILL BE USED
FOR NOW FOR LATER TODAY.

MODELS SEEM TO HAVE AN MESOSCALE CONVECTIVE SYSTEM GO EAST ACROSS
NORTHERN ILLINOIS TONIGHT. IF BOUNDARY STAYS FURTHER NORTH...THEN
THIS ACTIVITY MAY AFFECT SOUTHERN WISCONSIN. CONVECTION ON TUESDAY
IS STILL POSSIBLE GIVEN MEAN LAYER CAPES OF 1000 TO 1500 J/KG AND
DEEP LAYER SHEAR VALUES OF AROUND 40 KNOTS. DECENT VORTICITY
MAXIMUM MOVING THROUGH THE REGION ON TUESDAY WOULD ALSO HELP WITH
CONVECTION. FOR NOW...WILL JUST GO WITH CHANCE POPS FOR TONIGHT
AND TUESDAY ACROSS THE AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

HIGH PRESSURE MOVING INTO THE UPPER MIDWEST BY WEDNESDAY SHOULD
BRING AN EXTENDED PERIOD OF GENERALLY QUIET WEATHER ACROSS
SOUTHERN WISCONSIN. A SHORTWAVE TROUGH COMBINED WITH SOME
INSTABILITY AND SHEAR MAY BRING CHANCES FOR THUNDERSTORMS ACROSS
THE NORTHEAST PORTIONS OF THE FORECAST AREA ON THURSDAY. THE REST
OF THE PERIOD APPEARS DRY AT THIS TIME.

&&

.AVIATION...

AFOREMENTIONED CONVECTION MAY AFFECT KMSN AROUND 10Z...KMKE BY 11Z
AND KENW BY 12Z. IFR VISIBILITIES AND CEILINGS ARE POSSIBLE IN
THE STORMS. THESE SHOULD END BY MID MORNING. AREA OF MVFR STRATUS
CLOUDS MAY HAVE A TOUGH TIME MIXING OUT TODAY. THIS DECK SHOULD
REMAIN THROUGH THE MORNING...THEN SLOWLY ERODE THIS AFTERNOON.
ADDITIONAL CONVECTION POSSIBLE LATER THIS AFTERNOON AND
TONIGHT...BUT UNCERTAINTY WITH AREAL COVERAGE AND TIMING WILL MEAN
JUST A CB SUFFIX ON THE CLOUD GROUP FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...11/MBK/WOOD
Hazardous weather outlook, Aug 4, 3:10 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT MON AUG 4 2008

WIZ046-047-051-052-056>060-062>072-050815-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A
SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH.

THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON
AND EVENING. ONCE AGAIN...THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS
COULD BECOME SEVERE OVER SOUTHEAST WISCONSIN.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY...ALONG AND
NORTH OF A LINE FROM MILWAUKEE TO WESTFIELD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.

LMZ643>646-050815-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A
SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON
AND EVENING. ONCE AGAIN...THIS IS A SLIGHT RISK THAT THESE
THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED WATERSPOUT IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS
COULD BECOME SEVERE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY.

MBK
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 4, 8:31 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 AM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY RAIN       STATE FAIR PARK         43.02N 88.01W
08/04/2008  M1.10 INCH       MILWAUKEE          WI   AMATEUR RADIO

            1.1 INCHES OF RAIN BETWEEN 530 AM CDT AND 7 AM CDT.
            LOCATION IS 0.3 MILES SOUTH OF STATE FAIR PARK.

&&

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:15 AM CDTSpecial Marine WarningMKX2 hr
Aug 4, 5:49 AM CDTSpecial Marine WarningMKX86 min
Aug 4, 11:32 AM CDTSevere Thunderstorm WarningMKXIowa, Sauk58 min
Aug 4, 5:10 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.